Back to Ask the Diabetes Team Ask the Diabetes Team

From Sydney, Australia:

My 10 year old son was diagnosed with type 1 diabetes six weeks ago. Four days after diagnosis, he started vomiting and bloody diarrhea began. He was then also diagnosed with salmonella, food poisoning. We spent two weeks in hospital for the treatment of both problems. Since recovering from salmonella, his insulin was increased to three units Actrapid, eight units Protophane before breakfast; and two units Actrapid, four units Protophane before dinner. In the past week however, he is down to one unit Actrapid/Protophane each before dinner and has been getting a few hypoglycemic reactions in the evening and overnight; and one unit Actrapid, nine units Protophane before breakfast and will have a few lows in the days, too. I am worried that I am overfeeding him to avoid these lows. I notice that, when he is active, which is most of the time, he drops no matter how much he eats. And, he doesn't seem to show any symptoms when he is low. Is there any danger in taking him off insulin for a day, closely monitor him and see what happens? I just have a feeling that his diagnosis was done whilst his salmonella was in a gestational period. The doctors don't have a confirmed diagnosis as yet, but say because he reacted to insulin so well, at least earlier on, that it's definitely type 1.


He probably has quickly evolved into the "diabetes honeymoon." There are many questions and responses referring to that on this web site at Ask the Diabetes Team. Do not hesitate to look them up.

I would not stop his insulin without you first talking with his diabetes team. Certainly, the insulin dosages may need to be adjusted, perhaps frequently. If you stop insulin, his own pancreas will "have to work harder" and "use up" any of it's last insulin production/secretion capacity, which will make management harder. That will be the end of the "honeymoon." All diabetes honeymoons end, but you'll want it to last for a long time.

Yes, it does sound that you are feeding lows. His being so active is also encouraging as it suggests that he may not have large insulin requirements. Please keep a dialogue with your diabetes team.


Original posting 22 Mar 2004
Posted to Honeymoon and Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.